Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 314, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jul 7, 2008, 2:51 PM CDT for Franklin County, Webster County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2008, 2:51 PM CDT (19:51 UTC)
- Expired
- Jul 7, 2008, 3:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
Counties Franklin County, NE, Webster County, NE
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1217 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 12:30 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 7, 12:30 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1230 PM CDT MON JUL 7 2008 .AVIATION...SURFACE FRONT LOCATED VERY NEAR THE KGRI TERMINAL...ALONG WITH WEAK MID LEVEL FORCING...WILL SERVE AS A FORCING MECHANISM FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THUNDERSTORM INITIATION IS EXPECTED AFTER 19Z...WITH THUNDERSTORM ACTIVITY THEN PUSHING EAST / SOUTHEAST AWAY FROM KGRI BY 00Z. PREVAILING SURFACE WINDS WILL REMAIN OUT OF THE SOUTHWEST PRE-FROPA...WITH SURFACE WINDS TRANSITIONING TO THE NORTHWEST POST-FROPA...AND EVENTUALLY THE NORTH / NORTHEAST BY EARLY MORNING TUESDAY. LOCALLY VARIABLE SURFACE WINDS WILL INCREASE IN AND NEAR THUNDERSTORM ACTIVITY. CLOUD BASES WILL GENERALLY BE NEAR 8000 FT AGL...WITH BASES LOWERING TO NEAR 5000 FT AGL NEAR SHOWER AND THUNDERSTORM ACTIVITY. BASES WILL LIFT AFTER 00Z AS CONDITIONS IMPROVE THROUGH THE OVERNIGHT HOURS. && PREV DISCUSSION... /ISSUED 400 AM CDT MON JUL 7 2008/ DISCUSSION...WATER VAPOR IMAGERY FROM THIS EARLY MORNING SHOWS A POTENT SHORT WAVE MOVING ACROSS THE NORTHERN ROCKIES TO INTERMOUNTAIN WEST REGION. AHEAD OF THIS WAVE A SMALLER MCV IS HELPING TO SUSTAIN CONVECTION ACROSS THE CENTRAL PLAINS. QUICK EXAMINATION OF REGIONAL SURFACE OBS SHOWS A WEAK AREA OF LOW PRESSURE SITTING OVER NORTHWEST KANSAS TO SOUTHWEST NEBRASKA WITH A FRONT SEEN EXTENDING NORTHEAST ACROSS SOUTH CENTRAL NEBRASKA INTO NORTHWEST IOWA. AS THE AREA HEADS INTO TODAY...THIS BOUNDARY ALONG WITH THE UPPER WAVE COMING OUT OF THE ROCKIES WILL BECOME THE FOCUS FOR ADDITIONAL THUNDERSTORMS. INITIALLY THIS MORNING...THE FRONT WILL SLIDE A LITTLE FURTHER NORTH FROM ITS CURRENT POSITION IN RESPONSE TO THE MCV MOVING NORTHEAST ACROSS THE REGION. ALTHOUGH INSTABILITY BELOW 800MB WILL REMAIN CAPPED BEHIND THE BOUNDARY THROUGH MOST OF THE MORNING HOURS...CAPE VALUES OF 400-600 J/KG AT 700-650MB WILL HAVE MINIMAL INHIBITION AND SHOULD SUPPORT ISOLATED TO SCATTERED CONVECTION MAINLY WEST OF A GRAND ISLAND TO ALMA LINE. HOWEVER...AS THE MORNING PROGRESSES INTO THE AFTERNOON HOURS THE UPPER WAVE WILL SLIDE EAST INTO THE PLAINS WHICH WILL CAUSE THE FRONT TO BE KICKED SOUTHEAST ACROSS THE CWA. WITH MINIMAL INHIBITION EXISTING IN THE BOUNDARY LAYER BY EARLY AFTERNOON...THIS SHOULD ALLOW SCATTERED TO POSSIBLY NUMEROUS THUNDERSTORMS TO FORM ALONG THE ADVANCING FRONT BY EARLY AFTERNOON WITH THE CONVECTION THEN PROPAGATING SLOWLY SOUTHEAST WITH THE FRONT INTO THE EVENING HOURS. ML CAPE VALUES OF 1500 TO 2500 J/KG ARE SHOWN ALONG THE FRONTAL BOUNDARY AND WITH EFFECTIVE BULK SHEAR AROUND 25 TO 35 KTS NEAR THE BOUNDARY...DECENT CELL ORGANIZATION SHOULD DEVELOP AND WILL LIKELY RESULT IN ANOTHER ROUND OF SEVERE THUNDERSTORMS. CONVECTION SHOULD BECOME LINEAR RELATIVELY QUICK GIVEN ADVANCEMENT OF FRONT AND MEAN STORM MOTION BEING NEARLY PARALLEL TO THE FRONT. GIVEN THIS SETUP...DAMAGING WINDS LOOK TO BE THE BIGGEST HAZARD ALTHOUGH SOME POCKETS OF LARGE HAIL WILL BE POSSIBLE. THE OTHER ISSUE AT HAND WITH THIS CONVECTION REVOLVES AROUND THE FLOODING POTENTIAL AS PW VALUES AT AROUND 150 PERCENT OF NORMAL ALONG WITH STORM MOTION FAVORING TRAINING OF CONVECTION LOOKS TO SET THE STAGE FOR A THREAT FOR FLASH FLOODING. WILL HOLD OFF FOR NOW ON ISSUING A FLASH FLOOD WATCH...BUT DAY CREW WILL HAVE TO WATCH THIS VERY CLOSELY. TEMPERATURE WISE...THE LOCATION AND SPEED OF THE FRONT WILL COMPLICATE MATTERS CONSIDERABLY TODAY BUT WILL AIM FOR HIGHS IN THE MID 80S NEAR ORD...TO THE MID 90S NEAR BELOIT. EXPECT SOME ISOLATED CONVECTION TO LINGER INTO THE OVERNIGHT HOURS TONIGHT TO THE EARLY MORNING HOURS ON TUESDAY ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NONETHELESS...MOST OF THE FORECAST AREA WILL TURN DRY AFTER MIDNIGHT AS THE FRONT PUSHES SOUTH OF THE CWA. THIS THEN SETS THE STAGE FOR MOST OF TUESDAY AS THE FRONT WILL REMAIN SOUTH OF THE CWA AND WILL KICK OFF ANOTHER ROUND OF CONVECTION MAINLY SOUTH OF THE CWA ACROSS CENTRAL AND SOUTHERN KANSAS. CAN/T RULE OUT SOME ISOLATED CONVECTION MAKING IT FAR ENOUGH NORTH OF THE BOUNDARY TO IMPACT AREAS SOUTH OF A JEWELL TO PLAINVILLE LINE THROUGH EARLY AFTERNOON...BUT THE REMAINDER OF THE AFTERNOON TO EVENING HOURS LOOK DRY. THE LONE EXCEPTION TO THIS RULE INVOLVES THE POTENTIAL FOR CONVECTION DEVELOPING ALONG THE FRONT RANGE REGION OF WYOMING SPREADING EAST INTO PORTIONS OF CENTRAL NEBRASKA BY THE AFTERNOON. AT THIS POINT THE NAM IS THE ONLY MODEL TO SHOW THIS TREND AND IS BASED ON CONVECTION DEVELOPING DURING THE MORNING HOURS ALONG THE FRONT RANGE REGION THEN UNZIPPING EASTWARD INTO CENTRAL NEBRASKA BEFORE THE INSTABILITY FADES AFTER SUNSET. HOWEVER...THE DEVELOPMENT OF CONVECTION ALONG THE FRONT RANGE REGION LOOKS WAY TOO EARLY AND SHOULD BE CLOSER TO THE AFTERNOON HOURS WHICH WOULD MEAN DECENT UNCAPPED INSTABILITY WOULD HAVE TO EXIST INTO THE LATE EVENING TO OVERNIGHT HOURS FOR THE CONVECTION TO MAKE IT INTO CENTRAL NEBRASKA. HAVING UNCAPPED INSTABILITY AFTER SUNSET DOES NOT LOOK LIKELY AND BASED ON THIS SETUP...WILL LEAVE THE FCST DRY FOR TUESDAY AFTERNOON THROUGH EVENING. HIGH TEMPERATURES ON TUESDAY SHOULD BE MUCH MORE UNIFORM THAN VALUES SEEN ON MONDAY WITH READINGS RANGING FROM THE MID TO UPPER 80S. A QUIET WEATHER PATTERN WILL THEN TAKE HOLD OF THE AREA WEDNESDAY INTO WEDNESDAY NIGHT AS THE FRONT BECOMES STALLED ACROSS THE SOUTHERN PLAINS WHILE AN UPPER RIDGE BEGINS TO AMPLIFY OVER THE INTERMOUNTAIN WEST. THIS WILL PUT THE FORECAST AREA UNDER A HIGHLY SUBSIDENT NORTHWEST FLOW REGIME ALOFT. AFTERNOON HIGHS SHOULD STAY CLOSE TO READINGS SEEN ON TUESDAY WITH MID TO UPPER 80S FORECAST. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AVIATION...BRYANT
Hazardous weather outlook, Jul 7, 5:18 AM CDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 518 AM CDT MON JUL 7 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 081200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 518 AM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. A SLIGHT THREAT OF SEVERE THUNDERSTORMS WILL EXIST THIS AFTERNOON AND EARLY EVENING AS A COLD FRONT MOVES ACROSS THE OUTLOOK AREA. THE HIGHEST THREAT OF SEVERE WEATHER WILL EXIST AFTER 1 PM THIS AFTERNOON NORTH OF A GENEVA NEBRASKA TO PHILLIPSBURG KANSAS LINE. AFTER SOME WEAK THUNDERSTORMS ACROSS PORTIONS OF THE AREA THIS MORNING...ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP EARLY THIS AFTERNOON NORTH OF THE ABOVE MENTIONED LINE. THESE STORMS ARE THEN EXPECTED EVOLVE INTO A LINE OF SEVERE THUNDERSTORMS THAT WILL PUSH SLOWLY SOUTHEAST INTO THE REMAINDER OF THE OUTLOOK AREA DURING THE LATE AFTERNOON TO EVENING HOURS. A VERY UNSTABLE AIRMASS WILL ALLOW THESE STORMS TO QUICKLY BECOME SEVERE WITH LARGE HAIL UP TO THE SIZE OF GOLF BALLS POSSIBLE FOR AREAS MAINLY NORTH OF A GENEVA TO PHILLIPSBURG LINE WHILE DAMAGING WINDS UP TO 70 MPH WILL BE POSSIBLE OVER THE ENTIRE OUTLOOK AREA. IN ADDITION...CONDITIONS WILL BE VERY FAVORABLE FOR HEAVY RAIN TO PRODUCE SOME AREAS OF FLASH FLOODING DURING THE MID AFTERNOON TO MID EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A CHANCE OF THUNDERSTORMS WILL REMAIN POSSIBLE TUESDAY MORNING INTO EARLY TUESDAY AFTERNOON FOR AREAS ALONG AND SOUTH OF A STOCKTON TO SMITH CENTER TO SUPERIOR TO GENEVA LINE. HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 1 PM THIS AFTERNOON...ESPECIALLY FOR AREAS NORTH OF A GENEVA TO PHILLIPSBURG LINE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, Jul 7, 2:48 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 248 PM CDT MON JUL 7 2008 NEZ084-085-072015- FRANKLIN-WEBSTER- 248 PM CDT MON JUL 7 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHEASTERN FRANKLIN COUNTY IN SOUTH CENTRAL NEBRASKA WEST CENTRAL WEBSTER COUNTY IN SOUTH CENTRAL NEBRASKA AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR FRANKLIN...OR 31 MILES NORTHEAST OF PHILLIPSBURG...AND MOVING NORTHEAST AT 29 MPH. * THE THUNDERSTORM WILL BE NEAR... RIVERTON BY 300 PM CDT INAVALE BY 315 PM CDT PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. BRYANT
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 3:11 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Webster | 49 min |
| Jul 7, 3:13 PM CDT | Severe Thunderstorm Warning | GID | Adams | 32 min |
| Jul 7, 3:44 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Nuckolls, Webster | 46 min |
| Jul 7, 4:34 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 41 min |
| Jul 7, 5:12 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls | 33 min |
| Jul 7, 5:06 PM CDT | Severe Thunderstorm Warning | GID | Rooks | 39 min |
| Jul 7, 5:13 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks, Smith | 47 min |
| Jul 7, 5:38 PM CDT | Flash Flood Warning | GID | Rooks | 6 hr |
| Jul 7, 5:53 PM CDT | Flash Flood Warning | GID | Osborne, Rooks, Smith | 6 hr |
| Jul 7, 6:00 PM CDT | Areal Flood Advisory | GID | Jewell | 4 hr |
| Jul 7, 6:06 PM CDT | Severe Thunderstorm Warning | GID | Smith | 39 min |
| Jul 7, 6:12 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 14 min |
| Jul 7, 6:30 PM CDT | Flash Flood Warning | GID | Jewell | 5 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.